Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 90, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2012, 7:15 PM EDT for Bedford County, Somerset County, Pennsylvania. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2012, 7:15 PM EDT (23:15 UTC)
- Expired
- Jul 4, 2012, 8:00 PM EDT
- In force
- 45 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Bedford County, PA, Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 139 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:47 PM EDT | HAIL 1 | Hyndman, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1056 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1050 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
475 WUUS51 KCTP 042315 SVRCTP PAC009-111-050000- /O.NEW.KCTP.SV.W.0090.120704T2315Z-120705T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 715 PM EDT WED JUL 4 2012 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA... SOUTHEASTERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA... * UNTIL 800 PM EDT * AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THE STORM WAS NEAR BERLIN...MOVING SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. * LOCATIONS IN THE WARNING INCLUDE... LAKE GORDON... THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE 220. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE INCH OR LARGER. SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. && LAT...LON 3972 7918 3997 7899 3980 7856 3972 7864 TIME...MOT...LOC 2316Z 302DEG 11KT 3986 7894 $$ FORECASTER: LA CORTE
1 follow-up statement
771
WWUS51 KCTP 042352
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EDT WED JUL 4 2012
PAC009-111-050000-
/O.CON.KCTP.SV.W.0090.000000T0000Z-120705T0000Z/
BEDFORD PA-SOMERSET PA-
752 PM EDT WED JUL 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTHEASTERN SOMERSET AND SOUTHWESTERN BEDFORD COUNTIES...
AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER TO
GOLFBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR HYNDMAN...OR 12 MILES NORTH OF
CUMBERLAND...MOVING SOUTHEAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HYNDMAN
AND CALLIMONT
THIS WILL IMPACT ROUTE 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
&&
LAT...LON 3972 7878 3980 7894 3991 7885 3980 7856
3977 7859 3972 7864
TIME...MOT...LOC 2352Z 305DEG 35KT 3979 7866
$$
FORECASTER: DEVOIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:33 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 4, 5:33 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 533 PM EDT WED JUL 4 2012 .SYNOPSIS... HOT SUMMERTIME WEATHER CONDITIONS WILL PREVAIL ACROSS CENTRAL PENNSYLVANIA INTO THE WEEKEND. THERE WILL BE A CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS INTO TONIGHT...FOLLOWED BY FAIR AND DRY WEATHER FOR THURSDAY AND FRIDAY. THERE WILL BE A CHANCE FOR SHOWERS AND STORMS AGAIN BY THE WEEKEND...AS THE COLD FRONT MOVES SOUTHWARD TOWARD PA. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... LEFT A CHANCE OF SHOWERS AND STORMS IN FOR EARLY TONIGHT... AS REMAINS OF MCS DROPS SE. NEW STORM ON THE OH...PA BORDER... MORE IN LINE WHERE I EXPECTED THE FIRST BATCH OF STORMS TO MOVE INTO. DID ISSUE SOME STATEMENTS AND A WARNING EARLIER... NO REPORTS YET. FOR TEMPS...DID UP MIN TEMPS TONIGHT. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/... THERE WILL STILL BE A CHC OF ANOTHER MCS DROPPING SE...BUT LESS CHANCE THAN LAST NIGHT. THIS COULD BE THE CASE FOR ANY OF THE NEXT FEW DAYS...AS THERE WILL BE LITTLE CHANGE IN THE PATTERN. NW FLOW...WITH CENTRAL PA BEING ON THE NORTHERN EDGE OF A LARGE AREA OF INTENSE HEAT. MAV GUIDANCE STILL DROPS DEWPOINTS OFF SOME...BUT NOT AS FAST OR AS MUCH AS IN RECENT DAYS. STILL A LITTLE DROP WILL KEEP THE MIDDLE AND LOWER SUSQUEHANNA VALLEY JUST BELOW HEAT ADVISORY LVLS. DID UP TEMPS A LITTLE ON THU. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... NO REAL NOTABLE CHANGES TO CURRENT EXTENDED FORECAST AS LONG RANGE MODEL TRENDS REMAINING CONSISTENT. RIDGE FLATTENS AND BEGINS TO EXTEND FURTHER EASTWARD INTO CENTRAL PA THU NIGHT INTO FRI. THOUGH AN ISOLATED LATE AFTERNOON/EVE TSTM WILL BE POSS OFF THE HIGHER TERRAIN IN THE SW THU...WARMING TEMPS ALOFT AND A SWATH OF DRIER AIR RIDING AROUND THE RIDGE SHOULD INHIBIT ANY CONVECTION ON FRIDAY. WITH PLENTY OF SUNSHINE...HOT WEATHER CONTINUES FRI INTO SAT...WITH READINGS REMAINING 10-15F ABOVE NORMAL /AND HEAT INDICES CONTINUING TO APPROACH 100F IN THE SE/. HEAT HEADLINES MAY BE A POSSIBILITY IF DEWPOINTS INCH CLOSER TO 70F ON SATURDAY...BUT DEEPEST LOW LEVEL MOISTURE WILL REMAIN OFF TO OUR WEST. NIGHTS WILL CONTINUE TO BE QUITE MUGGY AND WARM...ESPECIALLY ACROSS THE SOUTH. OVER THE WEEKEND...HIGH PRESSURE RIDGE CENTERED OVER THE C PLAINS BUILDS WESTWARD AS UPPER LEVEL WAVE DROPPING ACROSS CENTRAL CANADA RE-CARVES THE TROUGH OVER OHIO VALLEY. THIS TROUGH WILL GRADUALLY SAG FURTHER OVER THE REGION LATE SATURDAY INTO SUNDAY...PUSHING A COOL FRONT THROUGH THE REGION FROM THE NORTH...AND BRINGING RENEWED CHANCES FOR SCT TSTMS INITIALLY ACROSS THE NORTH LATE SATURDAY...AND THEN ACROSS PA LATE SATURDAY NIGHT INTO SUNDAY. DRY COOLER AIR BEHIND THE FRONT WILL GRADUALLY WORK IN LATE IN THE WEEKEND LAST INTO MIDWEEK. THIS WILL BRING RELIEF FROM THE SUMMERTIME HEAT...DROPPING TEMPS BACK TO SEASONAL NORMALS. && .AVIATION /22Z WEDNESDAY THROUGH MONDAY/... 5PM UPDATE HAS A FEW THUNDERSTORMS TO CONTEND WITH. COVERAGE IS VERY SMALL SO ODDS OF A TERMINAL TAKING A DIRECT HIT ARE CORRESPONDINGLY SMALL. JST HAS THE CLOSEST STORM TO THE AERODROME. OTHERWISE I WOULD ESTIMATE LESS THAN 20% CHANCE OF BEING AFFECTED. EXPECT SOME FOG FOR LATE TONIGHT...BUT AGAIN COVERAGE SHOULD NOT BE WIDESPREAD. HOT AND MAINLY DRY CONDITIONS TO PREVAIL INTO EARLY NEXT WEEK. OUTLOOK... THU...AM FOG OTHERWISE VFR. FRI...VFR. SAT-MON...ISOLATED TSRA POSSIBLE. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN/STEINBUGL NEAR TERM...MARTIN SHORT TERM...MARTIN LONG TERM...RXR AVIATION...LA CORTE/MARTIN
Hazardous weather outlook, Jul 4, 1:16 PM EDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 116 PM EDT WED JUL 4 2012 PAZ004-005-010-011-017>019-024>028-033>036-051730- WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE- CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON- FRANKLIN- 116 PM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME STRONG TO SEVERE...WITH LOCALIZED DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ046-049>053-056>059-063>066-051730- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 116 PM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON. IN ADDITION...HEAT INDEX VALUES WILL APPROACH 100 DEGREES THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HEAT INDEX VALUES MAY EXCEED 100 DEGREES DURING THE AFTERNOON FROM THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ006-012-037-041-042-045-051730- POTTER-NORTHERN CLINTON-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON- 116 PM EDT WED JUL 4 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW PROBABILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RXR
In the hours before
Special weather statement, Jul 4, 6:16 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT WED JUL 4 2012
PAZ017>019-042300-
CLEARFIELD PA-NORTHERN CENTRE PA-SOUTHERN CENTRE PA-
616 PM EDT WED JUL 4 2012
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLEARFIELD AND
SOUTHWESTERN CENTRE COUNTIES...
AT 613 PM EDT...A STRONG THUNDERSTORM WAS NEAR PHILIPSBURG...MOVING
SOUTHEAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL AFFECT BLACK MOSHANNON STATE
PARK...PORT MATILDA...PARK FOREST AND STATE COLLEGE.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 128 AND 143...I-99 BETWEEN MILE MARKERS 61
AND 84.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...
ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 26...STATE ROAD 45...
STATE ROAD 350.
LAT...LON 4090 7765 4072 7777 4074 7782 4072 7789
4090 7832 4107 7822
FORECASTER: LA CORTELocal storm report, Jul 4, 7:10 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT WED JUL 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 2 NW JEROME 40.23N 79.01W
07/04/2012 M1.75 INCH SOMERSET PA PUBLIC
&&
EVENT NUMBER CTP1200182
GADThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:03 PM EDT | Special Weather Statement | CTP | Warren | 72 min |
| Jul 3, 8:37 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 38 min |
| Jul 3, 9:50 PM EDT | Special Weather Statement | CTP | Clearfield, Elk | 55 min |
| Jul 3, 10:36 PM EDT | Special Weather Statement | CTP | Cambria, Centre, Clearfield | 54 min |
| Jul 3, 11:36 PM EDT | Special Weather Statement | CTP | Blair, Cambria, Centre, Huntingdon, Mifflin | 29 min |
| Jul 4, 12:07 AM EDT | Special Weather Statement | CTP | Bedford, Franklin, Fulton, Somerset | 53 min |
| Jul 4, 2:27 AM EDT | Special Weather Statement | CTP | Somerset | 63 min |
| Jul 4, 11:06 AM EDT | Special Weather Statement | CTP | McKean, Warren | 69 min |
| Jul 4, 11:27 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 48 min |
| Jul 4, 11:53 AM EDT | Special Weather Statement | CTP | McKean | 37 min |
| Jul 4, 5:34 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Cambria, Somerset | 41 min |
| Jul 4, 6:06 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 54 min |
| Jul 4, 6:16 PM EDT | Special Weather Statement | CTP | Centre | 44 min |
| Jul 4, 6:58 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Somerset | 50 min |
| Jul 4, 7:33 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Somerset | 42 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.